Alert archive / Georgia / Severe Thunderstorm Warnings in 2026

Severe Thunderstorm Warning 10, NWS Columbia, SC

March 16, 2026Columbia County, Lincoln County, McDuffie County, Georgia; Edgefield County, McCormick County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Mar 16, 2026, 7:54 AM EDT for Columbia County, Lincoln County, McDuffie County, Georgia; Edgefield County, McCormick County, South Carolina. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 16, 2026, 7:54 AM EDT (11:54 UTC)
Expired
Mar 16, 2026, 9:00 AM EDT
In force
66 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, McCormick County, SC

The radar

The Greer radar (KGSP), 115 km from the middle of the area, began a volume at 11:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 16, 4:36 AM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 11.9 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2026-03-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2026-03-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 110 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
110 m²/s²
0-3 km storm-relative helicity
252 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

877 
WUUS52 KCAE 161154
SVRCAE
GAC073-181-189-SCC037-065-161300-
/O.NEW.KCAE.SV.W.0010.260316T1154Z-260316T1300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
754 AM EDT Mon Mar 16 2026

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  Northwestern McDuffie County in east central Georgia...
  Northwestern Columbia County in east central Georgia...
  Lincoln County in east central Georgia...
  Northwestern Edgefield County in central South Carolina...
  McCormick County in central South Carolina...

* Until 900 AM EDT.

* At 754 AM EDT, severe thunderstorms were located along a line
  extending from near Calhoun Falls to near White Plains, moving east
  at 45 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and powerlines.

* Locations impacted include...
  McCormick, Lincolnton, Clarks Hill Recreation Area, J. Strom
  Thurmond Dam, Elijah Clark State Park, Mistletoe State Park,
  Thomson-McDuffie County Airport, Mccormick County Airport,
  Wrightsboro, Hamilton Branch State Park, Parksville, Plum Branch,
  Bordeaux, Winfield, Modoc, Scott's Landing, Knox Scout Reservation,
  Double Branches, Wildwood Park, and Curry Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3361 8264 3365 8258 3365 8249 3382 8259
      3386 8257 3386 8260 3397 8264 3396 8256
      3402 8259 3408 8248 3406 8233 3397 8230
      3402 8224 3397 8218 3399 8210 3398 8205
      3395 8204 3396 8201 3358 8223 3350 8260
TIME...MOT...LOC 1154Z 279DEG 41KT 3406 8256 3348 8299 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MG
2 follow-up statements
552 
WWUS52 KCAE 161238
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
838 AM EDT Mon Mar 16 2026

GAC073-181-189-SCC037-065-161300-
/O.CON.KCAE.SV.W.0010.000000T0000Z-260316T1300Z/
McDuffie GA-Columbia GA-Lincoln GA-Edgefield SC-McCormick SC-
838 AM EDT Mon Mar 16 2026

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 AM EDT
FOR NORTHWESTERN MCDUFFIE...NORTHWESTERN COLUMBIA...LINCOLN...
NORTHWESTERN EDGEFIELD AND CENTRAL MCCORMICK COUNTIES...

At 838 AM EDT, severe thunderstorms were located along a line
extending from near Ninety Six Historic Site to near Thomson-McDuffie
County Airport, moving east at 40 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and powerlines.

Locations impacted include...
McCormick, Lincolnton, Clarks Hill Recreation Area, J. Strom Thurmond
Dam, Elijah Clark State Park, Mistletoe State Park, Thomson-McDuffie
County Airport, Mccormick County Airport, Wrightsboro, Hamilton
Branch State Park, Parksville, Plum Branch, Winfield, Modoc, Scott's
Landing, Knox Scout Reservation, Double Branches, Wildwood Park,
Curry Hill, and Modoc Boat Ramp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 200 PM EDT for east central
Georgia.

Report any hail, damaging winds or flooding directly to the Columbia
National Weather Service at 803 234 4115 when it is safe to do so.
You can also send reports by Facebook or Twitter to NWSColumbia or by
e-mail at NWS.Columbia@noaa.gov.

&&

LAT...LON 3361 8264 3365 8258 3365 8249 3382 8259
      3386 8256 3386 8260 3390 8243 3399 8231
      3397 8230 3402 8224 3397 8218 3399 8210
      3398 8205 3395 8204 3396 8201 3358 8223
      3350 8260
TIME...MOT...LOC 1238Z 271DEG 36KT 3408 8209 3350 8252 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

HC
061 
WWUS52 KCAE 161258
SVSCAE

Severe Weather Statement
National Weather Service Columbia SC
858 AM EDT Mon Mar 16 2026

GAC073-181-189-SCC037-065-161307-
/O.EXP.KCAE.SV.W.0010.000000T0000Z-260316T1300Z/
McDuffie GA-Columbia GA-Lincoln GA-Edgefield SC-McCormick SC-
858 AM EDT Mon Mar 16 2026

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN MCDUFFIE...
NORTHWESTERN COLUMBIA...LINCOLN...NORTHWESTERN EDGEFIELD AND CENTRAL
MCCORMICK COUNTIES WILL EXPIRE AT 900 AM EDT...

The storms which prompted the warning have moved out of the area and 
weakened.
Therefore, the warning will be allowed to expire.  However, gusty
winds are still possible with these thunderstorms.

A Tornado Watch remains in effect until 200 PM EDT for east central
Georgia.

A Severe Thunderstorm Watch remains in effect until 1100 AM EDT for
east central Georgia...and central South Carolina.

LAT...LON 3361 8264 3365 8258 3365 8249 3382 8259
      3386 8256 3386 8260 3390 8243 3399 8231
      3397 8230 3402 8224 3397 8218 3399 8210
      3398 8205 3395 8204 3396 8201 3358 8223
      3350 8260
TIME...MOT...LOC 1257Z 279DEG 41KT 3405 8185 3347 8228 

$$

HC

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 16, 6:48 AM EDT, 1 hour 6 minutes earlier. Its key messages:

  • 1. A significant severe weather event is expected today, with destructive wind gusts (75+ mph) and strong tornadoes (EF2+) possible as a line of storms pushes through the area. A Moderate Risk (4/5) of severe weather exists for part of the area, with the rest of the area in an Enhanced Risk (3/5).
  • 2: A Freeze Warning is in effect tonight into Tuesday morning, mainly along/north of I-20. A Freeze Watch is in effect Tuesday night into Wednesday morning with a hard freeze possible.
Area forecast discussion, Mar 16, 6:48 AM EDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
648 AM EDT Mon Mar 16 2026

.WHAT HAS CHANGED...
Aviation section updated for 12z TAFs.

&&

.KEY MESSAGES...
- 1. A significant severe weather event is expected today, with
  destructive wind gusts (75+ mph) and strong tornadoes (EF2+)
  possible as a line of storms pushes through the area. A
  Moderate Risk (4/5) of severe weather exists for part of the
  area, with the rest of the area in an Enhanced Risk (3/5).

- 2: A Freeze Warning is in effect tonight into Tuesday
  morning, mainly along/north of I-20. A Freeze Watch is in
  effect Tuesday night into Wednesday morning with a hard freeze
  possible.

&&

.DISCUSSION...
KEY MESSAGE 1: A significant severe weather event is expected today, with
destructive wind gusts (75+ mph) and strong tornadoes (EF2+)
possible as a line of storms pushes through the area. A Moderate
Risk (4/5) of severe weather exists for part of the area, with
the rest of the area in an Enhanced Risk (3/5).

Powerful synoptic scale system is approaching the forecast area
from the west, with warm and moisture rich air in place and
approaching the area from the west. A long lived and intense
QLCS is currently moving east-northeastward along the cold front
as it pushes towards the area. This is all being driven by a
robust & deep 500 hPa trough, currently centered across the
upper MS Valley region with a trough axis extending southward
from there. A secondary shortwave is digging through Oklahoma
and Arkansas per WV imagery, which will help this trough take on
a negative tilt over the next 12 hours or so. The setup for
severe thunderstorms across our area today is robust. A broad
reservoir of instability exists ahead of the front across the
deep south, forecast to advect north and eastward across our
area by mid-morning. This parameter spaces, when combined with
the intense synoptic scale forcing, is favorable for widespread
damaging wind gusts and tornadoes. RRFS/HRRR soundings in
advance of this are impressive, with >1000 j/kg of MLCAPE, >100
j/kg 3km CAPE, 0-500m SRH 150-200 m2/s2, 35 knots of 3km shear,
etc. Additionally, HRRR and RRFS guidance has been consistent in
showing discrete or semi-discrete supercells developing ahead
of the QLCS later tonight & merging with the line itself as it
approaches the area after 9a. This would suggest potentially
higher chances for QLCS tornadoes given the environment. All of
this is quite favorable for a significant severe weather event
across the forecast area. SPC has maintained an Enhanced (Level
3/5) and Moderate (Level 4/5) Risk for damaging winds and
tornadoes today. Please have multiple ways to get warnings today
as the storms will be moving rapidly through the forecast area!

Outside of the severe thunderstorms, strong non-thunderstorms winds
are expected. The pressure gradient is already ramping up across the
area with winds gusting above 25 mph already here at CAE. These
gusts should frequently increase into the 30-35 mph range, with
occasional gusts up to 40-45 mph. The front should move through
sometime in early to mid afternoon, dropping temperatures 10F-20F
quickly behind the front.

KEY MESSAGE 2: A Freeze Warning is in effect tonight into
Tuesday morning, mainly along/north of I-20. A Freeze Watch is
in effect Tuesday night into Wednesday morning with a hard
freeze possible.

The robust cold front is entering northern Alabama as of
writing this, hallmarked by the nearly 20F temperature gradient
across it from NE Alabama to northern Mississippi. This very
impressive front is expected to move through the FA this
afternoon, quickly dropping temperatures as flow becomes
increasingly westerly to northwesterly. Skies should gradually
clear behind it with strong CAA on the order of 2-6 C/hr pushing
in. This should allow temperatures to fall into the low to mid
30s tonight with some northern spots potentially dipping into
the upper 20s. While lingering uncertainty exists mainly for the
eastern Midlands due to less residence time under the strong
CAA and surface winds that look to remain a bit stronger from
the departing front, confidence has increased in sub-freezing
temperatures mainly along and north of the I-20 corridor. The
latest HREF probabilities for sub-freezing temperatures in this
area have peaked around 60-80% with similar values in NBM
guidance. Due to this, the Freeze Watch has been upgraded to a
Freeze Warning from 4 AM to 10AM Tuesday morning. There is
potential this may needed to be expanded to the remainder of the
FA, but with greater uncertainty in the eastern Midlands, have
held off at this time.

High confidence in widespread sub-freezing temperatures exists
Tuesday night and into Wednesday morning as arctic high pressure
moves overhead with near ideal radiational cooling expected.
The latest probabilities for sub-freezing temperatures in
blended guidance is now reaching 70-90% across the whole FA
where the northern Midlands and Pee Dee could drop toward
26-29F. Due to this, another Freeze Watch is in effect Tuesday
night into Wednesday morning across the FA, which will likely be
upgraded to a Freeze Warning in coming forecast packages. There
is potential for a hard freeze across the area, especially
across northern spots so be sure to take appropriate measures
for sensitive outdoor plants. One last night with temperatures
in the low to mid 30s will be possible Wednesday night into
Thursday, but confidence in widespread sub- freezing
temperatures is low at this time, so stay tuned for any
Frost/Freeze products that could be needed.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
MVFR ceilings this morning ahead of a line of thunderstorms that
will push through in coming hours. Gusty winds likely most of
the TAF period.

The strong line of convection is now entering the Upstate with
scattered storms south of it nearing AGS/DNL. The forecast
remains largely on track for the biggest impacts from the main
line of convection to move through the Augusta terminals
between 13-15z, the Columbia terminals between 14-16z, and OGB
between 15-17z where the impacts should be IFR visibilities and
erratic gusts exceeding 40 kts. Ahead of this line of
convection, breezy southwesterly winds gusting up to 25-30 kts
will be possible with MVFR ceilings. These strong southerly
winds will continue to gust up to 30 kts through the morning
before turning more westerly to west-northwesterly this
afternoon as the robust front moves through the area. Majority
of any thunderstorm/shower activity should clear the terminals
by 19-21z with MVFR ceilings expected to begin clearing by then
as well. Westerly winds slowly decay overnight and into Tuesday
morning, though gusts to 20-25 kts may linger across the area
much of the night. Skies gradually clear into Tuesday morning
with VFR conditions expected.

EXTENDED AVIATION OUTLOOK... A return to VFR conditions is
anticipated for Tuesday onward with decaying winds.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...Lake Wind Advisory until 2 AM EDT Tuesday for SCZ016-018-
     020>022-025>031-035-037-038-041-115-116-135>137.
     Freeze Warning from 4 AM to 10 AM EDT Tuesday for SCZ018-
     020>022-025>028-030-035-115-116.
     Freeze Watch from late Tuesday night through Wednesday morning
     for SCZ016-018-020>022-025>031-035-037-038-041-115-116-
     135>137.
GA...Lake Wind Advisory until 2 AM EDT Tuesday for GAZ040-063>065-
     077.
     Freeze Warning from 4 AM to 10 AM EDT Tuesday for GAZ040-
     063>065-077.
     Freeze Watch from late Tuesday night through Wednesday morning
     for GAZ040-063>065-077.

&&

DISCUSSION...DH/PL
AVIATION...DH

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 16, 12:27 AM EDTFreeze WatchCAEBurke, Columbia, Lincoln, McDuffie, Richmond24 hr
Mar 16, 12:27 AM EDTFreeze WarningCAEBurke, Columbia, Lincoln, McDuffie, Richmond34 hr
Mar 16, 12:27 AM EDTLake Wind AdvisoryCAEBurke, Columbia, Lincoln, McDuffie, Richmond26 hr
Mar 16, 8:54 AM EDTSevere Thunderstorm WarningCAEBurke, Richmond66 min
Mar 16, 9:00 AM EDTSevere Thunderstorm WarningCAEBurke, Columbia, Lincoln, McDuffie, Richmond60 min
Mar 16, 8:43 AM EDTSevere Thunderstorm WarningCAEAiken, Edgefield, Fairfield, McCormick, Newberry, Saluda62 min
Mar 16, 9:38 AM EDTSevere Thunderstorm WarningCAEChesterfield, Lancaster38 min
Mar 16, 10:15 AM EDTSevere Thunderstorm WarningCAECalhoun, Chesterfield, Kershaw, Lee, Richland, Sumter45 min
Mar 16, 3:55 PM EDTSpecial Weather StatementCAEBamberg, Calhoun, Chesterfield, Kershaw, Lancaster, Orangeburg and 2 more65 min
Mar 16, 4:55 PM EDTSpecial Weather StatementCAEChesterfield, Clarendon, Lee, Sumter50 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2026Severe Thunderstorm Warnings in South Carolina, 2026Every severe thunderstorm warning in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.